Alert archive / Ohio / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 232, NWS Cleveland, OH

August 18, 2004Ashland County, Richland County, Ohio

NWS Cleveland, OH issued this severe thunderstorm warning at Aug 18, 2004, 4:38 PM EDT for Ashland County, Richland County, Ohio. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 18, 2004, 4:38 PM EDT (20:38 UTC)
Expired
Aug 18, 2004, 5:30 PM EDT
In force
52 min
Issued by
NWS Cleveland, OH
Area
Counties, with a storm outline in the text

Counties Ashland County, OH, Richland County, OH

The radar

The Cleveland radar (KCLE), 91 km from the middle of the area, began a volume at 20:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 8.6 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2004-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2004-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 66 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1315 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
66 m²/s²
0-3 km storm-relative helicity
100 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KCLE 182038
SVRCLE
OHC005-139-182130-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CLEVELAND OH
438 PM EDT WED AUG 18 2004

THE NATIONAL WEATHER SERVICE IN CLEVELAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ASHLAND COUNTY IN NORTH CENTRAL OHIO
  RICHLAND COUNTY IN NORTH CENTRAL OHIO

* UNTIL 530 PM EDT

* AT 433 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 58 MPH.  THIS STORM WAS LOCATED NEAR
  BELLVILLE...AND MOVING NORTHEAST AT 30 MPH.

* LOCATIONS IMPACTED INCLUDE...
  LOUDONVILLE...
  HAYESVILLE...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN CLEVELAND.

LAT...LON 4083 8213 4067 8213 4067 8222 4066 8223
      4058 8223 4056 8238 4055 8239 4056 8247
      4065 8253

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 2:02 PM EDT, 2 hours 36 minutes earlier.

Area forecast discussion, Aug 18, 2:02 PM EDT, 2 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OHIO
202 PM EDT WED AUG 18 2004

.SHORT TERM (TONIGHT THROUGH FRIDAY NIGHT)
WEAK CONVECTION HAS BEEN MOVING SLOWLY EAST ACROSS ILLINOIS AND
INDIANA WITH SOME CELLS DISSIPATING WHILE OTHERS DEVELOP.  A FEW
WEAK CELLS DEVELOPED OVER NORTH CENTRAL OHIO THIS AFTERNOON.  DEW
POINTS HAVE BEEN ON THE INCREASE THROUGH THE DAY AND HAVE CLIMBED
INTO THE UPPER 60S IN THE WEST AND SOUTHWEST PORTIONS OF THE
FORECAST AREA. MODEL SOUNDINGS INDICATE DESTABILIZATION WILL OCCUR
THIS AFTERNOON INTO THE EVENING HOURS ACROSS THE FORECAST AREA.  SPC
HAS SHIFTED THE SLIGHT RISK OF SEVERE THUNDERSTORMS TO ABOUT AS FAR
EAST AS CLEVELAND TO MANSFIELD LINE THIS PERIOD.  COLD FRONT IS
PROGGED TO MOVE SOUTHEAST OVER THE AREA TOWARD THE LATTER HALF OF
THE NIGHT.  NGM GUIDANCE RUNNING VERY LOW FOR POPS TONIGHT BUT FEEL
THIS IS UNDER DONE WITH THE FRONT MOVING THROUGH THE AREA SO WILL
RAISE POPS TO 60 PERCENT AFTER MIDNIGHT AND KEEP A 50 POP THIS
EVENING.

COLD FRONT IS PROGGED TO STALL ACROSS THE SOUTHERN PORTIONS OF THE
FORECAST AREA THURSDAY.  I THINK WITH THE FRONT BEING SO CLOSE...I
WILL KEEP AT LEAST A MINIMAL CHANCE OF SHOWERS AND THUNDERSTORMS.
FRONT BEGINS TO LIFT BACK NORTH AS A WARM FRONT THURSDAY NIGHT AND
UPWARD VERTICAL MOTION BEGINS TO INCREASE AS WELL. MOISTURE
CONVERGENCE WILL ALSO BE PRESENT HELPING TO ENHANCE PRECIPITATION
THREAT. WILL MENTION A 50 PERCENT CHANCE OF SHOWERS AND
THUNDERSTORMS.

FRIDAY LOOKS LIKE IT IS SHAPING UP TO BE A WASH OUT AS WARM FRONT
BECOMES NEARLY STATIONARY OVER THE FORECAST AREA.  MODELS ARE ALL IN
AGREEMENT THAT WAVE OF LOW PRESSURE WILL MOVE NORTHEAST ALONG THE
FRONT FRIDAY AFTERNOON. FORECAST AREA ALSO BECOMES INFLUENCED BY THE
UPPER LEVEL RIGHT REAR QUAD OF THE JET STREAM AND WOULD LEAD ME TO
BELIEVE DEEPENING OF THE SURFACE LOW WILL OCCUR OVER THE FORECAST
AREA.  HENCE...POTENTIAL FOR PERIODS OF HEAVY RAIN EXPECTED...
ESPECIALLY FRIDAY AFTERNOON INTO THE EVENING PERIODS.  WILL BUMP UP
POPS TO LIKELY CATEGORY THROUGH THE DAY AS WAVE WILL BRING ENHANCED
PRECIPITATION TO THE AREA.

WILL NOT DEVIATE TOO MUCH FROM GUIDANCE TEMPERATURES THROUGH THE
PERIOD.
&&

.LONG TERM (SATURDAY THROUGH WEDNESDAY)
HIGH PRESSURE IS PROGGED TO BUILD EAST ACROSS THE AREA SATURDAY
PUMPING COLD AIR INTO THE AREA FROM THE NORTH.  DRIER AIR WORKS INTO
THE AREA BY MID AFTERNOON AND SHOULD BRING A QUICK END TO THE
PRECIPITATION.

EXPECTING STRONG SUBSIDENCE TO OCCUR SATURDAY NIGHT INTO SUNDAY AND
THIS SHOULD ALLOW SKIES TO GRADUALLY CLEAR OUT.  SUNDAY LOOKS TO BE
A PLEASANT DAY WITH LOTS OF SUNSHINE.

MONDAY WILL SEE SOME INCREASING CLOUDS BUT SHOULD REMAIN DRY THROUGH
THE DAY. ANOTHER COLD FRONT APPROACHES THE AREA MONDAY NIGHT INTO
TUESDAY. INTRODUCED A CHANCE OF SHOWERS AND THUNDERSTORMS TUESDAY
WITH THE FRONT. WILL KEEP THIS MINIMAL CHANCE FOR NOW.

WITH COLD AIR FILTERING INTO THE AREA SATURDAY...FEELING IS THAT
MOST OF THE DAY WILL HOLD IN THE UPPER 60S BUT THEN AS SUN COMES OUT
SOME WARMING TO THE LOWER 70S IS LIKELY.  OTHER THAN THAT...WILL
STAY CLOSE TO LONG RANGE GUIDANCE TEMPERATURES THROUGH THE PERIOD.
&&

.AVIATION (18Z-18Z)...
EXPECT ISOLD/SCT TSTM TO DVPL DURG THE AFTN IN AXIS OF INSTAB ACRS
MUCH FA. OTRW SCT-BKN CU THIS AFTN AND ERY TNGT. BRING IN CAT
TSTMS/SHWRS ABT 3HRS AHEAD AND BEHIND FNT. FNT SHUD RCH TOL AREA
ARND 08Z CLRGG E AVN SITES ARND 12Z THU.
&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.

&&

SHORT TERM...LOMBARDY
LONG TERM...LOMBARDY
AVIATION...WCR
Hazardous weather outlook, Aug 18, 6:06 AM EDT, 10 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
606 AM EDT WED AUG 18 2004

OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-191005-
ASHLAND OH-ASHTABULA INLAND OH-ASHTABULA LAKESHORE OH-CRAWFORD PA-
CRAWFORD OH-CUYAHOGA OH-ERIE OH-GEAUGA OH-HANCOCK OH-HOLMES OH-
HURON OH-KNOX OH-LAKE OH-LORAIN OH-LUCAS OH-MAHONING OH-MARION OH-
MEDINA OH-MORROW OH-NORTHERN ERIE PA-OTTAWA OH-PORTAGE OH-
RICHLAND OH-SANDUSKY OH-SENECA OH-SOUTHERN ERIE PA-STARK OH-
SUMMIT OH-TRUMBULL OH-WAYNE OH-WOOD OH-WYANDOT OH-
INCLUDING THE CITIES OF...AKRON...ASHLAND...ASHTABULA...
BOWLING GREEN...BUCYRUS...CANTON...CHARDON...CLEVELAND...ELYRIA...
ERIE...FINDLAY...FOSTORIA...FREMONT...JEFFERSON...LORAIN...
MANSFIELD...MARION...MEADVILLE...MEDINA...MILLERSBURG...
MOUNT GILEAD...MOUNT VERNON...NORWALK...PAINESVILLE...PORT CLINTON...
RAVENNA...SANDUSKY...TIFFIN...TOLEDO...UPPER SANDUSKY...WARREN...
WOOSTER AND YOUNGSTOWN
606 AM EDT WED AUG 18 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MUCH OF NORTHERN OHIO AND
NORTHWEST PENNSYLVANIA.

.DAY ONE...

SOME OF THE THUNDERSTORMS THAT DEVELOP TONIGHT COULD APPROACH SEVERE
LIMITS.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 3:21 PM EDTSevere Thunderstorm WarningCLESeneca54 min
Aug 18, 3:39 PM EDTSpecial Marine WarningCLE66 min
Aug 18, 3:39 PM EDTSpecial Marine WarningCLE66 min
Aug 18, 3:39 PM EDTSpecial Marine WarningCLE66 min
Aug 18, 4:02 PM EDTSevere Thunderstorm WarningCLEHuron58 min
Aug 18, 4:18 PM EDTSevere Thunderstorm WarningCLESeneca42 min
Aug 18, 4:45 PM EDTSpecial Marine WarningCLE2 hr
Aug 18, 4:45 PM EDTSpecial Marine WarningCLE2 hr
Aug 18, 5:10 PM EDTSevere Thunderstorm WarningCLEHuron, Lorain65 min
Aug 18, 5:52 PM EDTSevere Thunderstorm WarningCLERichland38 min
Aug 18, 6:05 PM EDTTornado WarningCLERichland25 min
Aug 18, 6:13 PM EDTTornado WarningCLEAshland47 min
Aug 18, 6:58 PM EDTTornado WarningCLEAshland32 min
Aug 18, 7:07 PM EDTTornado WarningCLEWayne53 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.